Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 11, 2017, 7:44 PM EDT for Franklin County, Vance County, Warren County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2017, 7:44 PM EDT (23:44 UTC)
- Expired
- May 11, 2017, 8:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757
WUUS52 KRAH 112344
SVRRAH
NCC069-181-185-120045-
/O.NEW.KRAH.SV.W.0058.170511T2344Z-170512T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
744 PM EDT THU MAY 11 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Vance County in central North Carolina...
Southern Warren County in central North Carolina...
Franklin County in central North Carolina...
* Until 845 PM EDT
* At 744 PM EDT, a severe thunderstorm was located over Henderson,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Henderson, Louisburg, Kittrell, Centerville, Arcola, Ingleside,
Gillburg, Afton and South Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3629 7795 3594 7818 3601 7834 3626 7850
3641 7823
TIME...MOT...LOC 2344Z 321DEG 28KT 3633 7836
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
773 follow-up statements
869
WWUS52 KRAH 120000
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
800 PM EDT THU MAY 11 2017
NCC181-120010-
/O.CAN.KRAH.SV.W.0058.000000T0000Z-170512T0045Z/
Vance NC-
800 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VANCE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Vance County. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
LAT...LON 3633 7814 3629 7795 3594 7818 3616 7842
3623 7838 3623 7834 3630 7828 3632 7828
3633 7823
TIME...MOT...LOC 0000Z 321DEG 28KT 3623 7826
$$
NCC069-185-120045-
/O.CON.KRAH.SV.W.0058.000000T0000Z-170512T0045Z/
Warren NC-Franklin NC-
800 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN WARREN AND NORTHEASTERN FRANKLIN COUNTIES...
At 800 PM EDT, a severe thunderstorm was located 9 miles north of
Louisburg, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Louisburg, Centerville, Afton, Arcola and Ingleside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3633 7814 3629 7795 3594 7818 3616 7842
3623 7838 3623 7834 3630 7828 3632 7828
3633 7823
TIME...MOT...LOC 0000Z 321DEG 28KT 3623 7826
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
77143
WWUS52 KRAH 120009
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
809 PM EDT THU MAY 11 2017
NCC069-185-120045-
/O.CON.KRAH.SV.W.0058.000000T0000Z-170512T0045Z/
Warren NC-Franklin NC-
809 PM EDT THU MAY 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTH CENTRAL WARREN AND NORTHEASTERN FRANKLIN COUNTIES...
At 808 PM EDT, a severe thunderstorm was located 7 miles northeast of
Louisburg, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Louisburg, Centerville and Ingleside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
&&
LAT...LON 3630 7807 3625 7797 3594 7818 3610 7835
3622 7829 3629 7819
TIME...MOT...LOC 0008Z 321DEG 28KT 3618 7821
HAIL...0.75IN
WIND...60MPH
$$
77994
WWUS52 KRAH 120015
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
815 PM EDT THU MAY 11 2017
NCC069-185-120025-
/O.CAN.KRAH.SV.W.0058.000000T0000Z-170512T0045Z/
Warren NC-Franklin NC-
815 PM EDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARREN AND
NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM EDT for
central North Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3630 7807 3625 7797 3594 7818 3610 7835
3622 7829 3629 7819
TIME...MOT...LOC 0013Z 321DEG 28KT 3613 7816
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:50 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 11, 3:50 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 350 PM EDT Thu May 11 2017 .SYNOPSIS... A quasi-stationary front stretching from west-central VA to northeastern NC will settle southwestward through central NC as a cold front late tonight. The front will stall and become stationary once again over southern NC or northern SC on Fri, ahead of an area of low pressure that will track along it and up the southern Middle Atlantic coast late Fri and Fri night. && .NEAR TERM /THROUGH TONIGHT/... As of 335 PM EDT Thursday... Main weather focus this evening will be on the potential for locally strong/severe thunderstorms which may threaten the far northeast Piedmont and northern coastal plain. These storms may not develop until close to sunset during the evening hours, awaiting the arrival of a mid level perturbations exiting the central Appalachians. Severe weather parameters not overly impressive at this time though this may become better with time by sunset. Effective bulk shear is impressive at 45-50kts, supportive of organized convection, though SBCAPE is 1500-2000 J/KG, likely not as strong due to considerable cloudiness. Supercell composite has increased to 4 across the far northeast Piedmont, thanks to the shear, and this is expected to expand southeastward into the northern coastal plain shortly after sunset. While the main severe weather threats will be large hail and locally damaging straight line winds, presence of a sfc boundary from central VA into northeast NC will enhance low level helicity. Any storm that intersects or rides along this boundary will have an enhanced risk to produce a weak tornado. The passage of the mid level perturbation to our north will aid to propel the stalled sfc boundary southward across central NC late this evening through the overnight. Northeast flow behind the front usher a cooler stable air mass along with a deck of low clouds and spotty light rain or drizzle. Overnight temperatures will vary from the mid-upper 50s north half to the lower 60s south half. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 350 PM EDT Thursday... The sfc boundary will lie immediately south-southwest of central NC Friday. Low level ne flow will advect a cooler stable air mass into our region, resulting in extensive cloudiness and spotty light rain. Temperatures will be a solid 15-20 degrees colder than temps this afternoon. Another mid level disturbance will approach from the west Friday afternoon, increasing the threat for showers and possibly a few t-storms near the SC border. Similar to today, effective bulk shear impressive at 45-55 kts, though buoyancy lacking as MLCAPE below a 1000 J/kg in vicinity of the SC border. Thus, severe storm threat late Friday/Friday evening confined to the far southern counties with the main hazard locally damaging winds. Wide temperature variance across the region Friday with highs only 60-65 north of highway 64, warming to the mid 70s near the SC border. The mid level perturbation will cross our area Friday night, leading to scattered/numerous showers and a few storms. While locally heavy rainfall possible, showers/storms should be progressive enough to prevent widespread flooding issues. Min temps mid-upper 50s nw to lower 60s south and southeast. ~WSS The track of the surface wave should be along the coast, or moving offshore between 12z-18z/Saturday according to the latest guidance. A NNE low level flow is expected to bring CAA into our region behind the departing low. The timing of the ending of the showers will be tied to the departing low pressure. It appears that much of central NC should be on the cool, stable, low level flow behind the cold front and departing system especially Saturday morning. Some drying is expected to spread in from the west Saturday afternoon. We will continue to favor undercutting statistical guidance for highs Saturday by a category or two due to the expected cooler low level northerly flow and extensive cloudiness. Expect highs in the mid 60s to mid 70s N to S. Skies should clear Saturday night as high pressure builds in from the west. Lows in the mid 40s north to mid 50s SE expected. ~Badgett && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 1245 PM Thursday... Warming and drying expected, especially mid week. Early in the week, the system is expected to be slow to move away from the mid-Atlantic states. This will keep the low level flow from the north and northeast Sunday into Monday. However, as this system departs, a strong ridge is expected to build over the SE states. This will bring sunny and warm to hot temperatures by Wednesday and Thursday. Early projections indicate that 85-90 degree readings should be common then, with lows in the 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 155 PM Thursday... An unsettled weather pattern will cause a variety of aviation conditions across central NC through Saturday. A stationary front extended from central VA in to northeast NC at mid day. On the south side of this front, a warm slightly humid air mass existed while on the north side of the boundary, a cool stable air mass was found. Weak perturbations in the flow aloft was causing pockets of light rain to break out on the cool side of the boundary. Later this afternoon, and more so this evening, the approach of a low pressure system from the west will initiate scattered convection in vicinity of this stalled sfc front. Thus, expect pockets of MVFR conditions in proximity of the showers and thunderstorms. The stronger storms will be accompanied by hail up to the size of quarters, and wind gusts 40-50 mph. A gust 55-65 mph cannot be ruled out. Th threat for strong convection is greatest in vicinity of KRWI, and possibly KRDU, between 23Z-04Z. As the area of low pressure exits east, the stalled sfc boundary will drift southward as a cold front, reaching into western NC and northern SC prior to daybreak. A cool ne low level flow will usher in a deck of stratus between 04Z-08Z, leading to IFR ceilings across much of the region. In addition, pockets of light rain or drizzle may also occur. These adverse aviation conditions should persist through much of Friday. Another low pressure system will approach from the west late Friday and cross our region Friday night through early Saturday. Another round of strong-locally severe convection will occur, with the greatest threat for strong/severe storms primarily south of the Triad and near KFAY between 00Z-06Z Saturday. Otherwise widespread IFR/MVFR ceilings will persist. Improving aviation conditions expected to spread west-to-east across central NC Saturday afternoon through Saturday evening. VFR parameters should exists Sunday through Tuesday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS/Badgett LONG TERM...Badgett AVIATION...WSS
Hazardous weather outlook, May 11, 2:56 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 256 PM EDT Thu May 11 2017 NCZ007>011-025>028-041>043-078-120930- Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Wayne- 256 PM EDT Thu May 11 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Isolated strong to severe thunderstorms are possible this evening, primarily along and west of a line from Roxboro to Raleigh to Wilson. the main severe weather threats are hail up to the size of quarters and locally damaging straight line winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and Midnight this evening. NCZ073>077-083>086-088-089-120930- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 256 PM EDT Thu May 11 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong to severe thunderstorms may occur late Friday into Friday evening. The main severe weather threats will be large hail and wind gusts around 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>024-038>040-120930- Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- 256 PM EDT Thu May 11 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:49 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 56 min |
| May 10, 10:07 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 53 min |
| May 10, 11:50 PM EDT | Special Weather Statement | RAH | Warren | 40 min |
| May 11, 12:10 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 35 min |
| May 11, 12:35 AM EDT | Special Weather Statement | RAH | Warren | 25 min |
| May 11, 12:53 AM EDT | Special Weather Statement | RAH | Nash | 37 min |
| May 11, 1:05 AM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 40 min |
| May 11, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.